fbpx

Amitriptyline and Dementia


An 81 year old male presents with worsening confusion over a period of about 3-6 months.  The primary provider is considering an Rx for Aricept as she feels that this is Alzheimer’s dementia in the mild to moderate stage.

What do we do as pharmacists? One of the major things we can help with when it comes to polypharmacy is ruling out drug induced causes of new symptoms.  Confusion can be an adverse effect of many medications.  In this particular scenario, the medication most likely to cause confusion was amitriptyline.  The patient had been on the medication for several years however.

Amitriptyline is highly anticholinergic which can contribute to confusion.  TCA’s can also have benefits for numerous diagnoses like depression, fibromyalgia and neuropathy.  The patient was originally placed on amitriptyline for neuropathy.  In this case, with the worsening confusion, it was determined that the amitriptyline would be tapered down and discontinued.

Neuropathy and symptoms of pain did not seem to worsen with the discontinuation of amitriptyline.  Symptoms of dementia did not seem to improve either.  As pharmacists we are geared towards helping identify drug related problems, but at times, we must realize that everything isn’t always medication related.

The end result in this case was that we were able to discontinue an unnecessary medication and not impact the patient’s well being in a negative manner.

Enjoy the blog?  Over 4,000 healthcare professionals have subscribed and received a free gift! Why haven’t you?

 

Written By Eric Christianson

March 19, 2017

Explore Categories